Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 327, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Oct 2, 2017, 8:56 PM CDT for Graham County, Norton County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2017, 8:56 PM CDT (01:56 UTC)
- Expired
- Oct 2, 2017, 9:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Graham County, KS, Norton County, KS
The radar
The Grand Island radar (KUEX), 158 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 2, 5:25 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2098 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1361 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 10.2
The text
As transmitted.
180
WUUS53 KGLD 030156
SVRGLD
KSC065-137-030245-
/O.NEW.KGLD.SV.W.0327.171003T0156Z-171003T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
856 PM CDT MON OCT 2 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southeastern Norton County in northwestern Kansas...
Graham County in northwestern Kansas...
* Until 945 PM CDT
* At 856 PM CDT, a severe thunderstorm was located 10 miles southeast
of Morland, or 11 miles north of Voda, moving northeast at 50 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Hill City, Morland, Bogue, Nicodemus, Densmore, Penokee and Saint
Peter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for northwestern
Kansas.
LAT...LON 3913 9990 3913 10003 3926 10017 3932 10016
3973 9969 3966 9963 3957 9963 3957 9960
3928 9960
TIME...MOT...LOC 0156Z 226DEG 43KT 3922 9998
HAIL...1.50IN
WIND...70MPH
$$
EVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 4:04 PM CDT, 4 hours 52 minutes earlier.
Area forecast discussion, Oct 2, 4:04 PM CDT, 4 hours 52 minutes before
Area Forecast Discussion National Weather Service Goodland KS 304 PM MDT Mon Oct 2 2017 .SHORT TERM...(This afternoon through tonight) Issued at 303 PM MDT Mon Oct 2 2017 Amplified pattern remains in place with large scale upper trough over the western US, and southwest flow over the Central High Plains. A stalled front is just east of our CWA, with stratus extending west over much of our CWA. There has been a trend in stratus beginning to break up, particularly in our southwest. This afternoon-Tonight: There is a sharp cutoff along the frontal zone in our east where supercell development is possible this afternoon/evening. Deep strong shear has already developed as strong sw flow overrides low level veering along frontal zone (mesoanalysis shows bulk effective shear around 50kt). Short range guidance still supports this front lifting northwest, and this could allow more favorable air mass/instability to build into our CWA. There has been very little movement so far, and if the front remains further south this could limit severe threat further south and east. Better forcing increases as a shortwave troughs the base of the upper trough and interacts with elevated frontal zone over the rest of our CWA. Elevated instability isn't as high, but high shear will be in place as evening moves on. High resolution guidance continues to indicate several clusters or linear segments forming and this may support more of a wind threat late this evening (assuming winds are able to penetrate stable low levels at that point). .LONG TERM...(Tuesday through Monday) Issued at 303 PM MDT Mon Oct 2 2017 Tuesday-Friday night: Large scale upper low will be slow to break down, with individual closed centers breaking off across the northern plains. Deep moisture builds with the southwest flow ahead of the trough and with a stalled frontal zone in place we will see increasing precip chances. Temps are particularly trick as period of cloud cover and precip could hold highs down, while between shortwaves we should see increasing WAA and highs closer to upper 70s/near 80F. Sunday-Monday: Stronger upper troughs from Canada begin to drop towards the plains during these periods. Precip chances are less certain due to dry air mass ahead of these troughs, however we may see the coldest air mass of the season so far reach our CWA by Monday-Monday night and increasing frost potential. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1152 AM MDT Mon Oct 2 2017 Low stratus is lingering along a front southeast of both KGLD and KMCK. As this front lifts northwest MVFR conditions will begin to build over both terminals, with IFR possible late tonight (low confidence on this). Current obs/model trend is to slow down the timing, and I adjusted TAFs to reflect this. Showers/thunderstorms are also expected to develop along this front, with coverage increasing this evening at both terminals. Best overall chance for lower cigs and thunderstorms will be at KMCK this evening. Another cold front moves through the region tonight with winds shifting to the northwest, and then conditions improving by 12Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...DR AVIATION...DR
Hazardous weather outlook, Oct 2, 12:20 PM CDT, 8 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1120 AM MDT Mon Oct 2 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031730- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1120 AM MDT Mon Oct 2 2017 /1220 PM CDT Mon Oct 2 2017/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated to scattered thunderstorms are expected to develop east of Highway 83 this afternoon, with coverage increasing across the entire region this evening. Severe weather will be possible across the region. The best chance for severe weather will be east of Highway 83 this afternoon and early evening, where hail greater than 2 inches, damaging winds in excess of 60 mph, and a few tornadoes will be possible. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 1 PM MDT (2 PM CDT) through this evening.
In the hours before
Local storm report, Oct 2, 8:27 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
727 PM MDT MON OCT 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 3 ESE YUMA 40.11N 102.67W
10/02/2017 M0.88 INCH YUMA CO TRAINED SPOTTER
&&
TLYNCHLocal storm report, Oct 2, 8:31 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
731 PM MDT MON OCT 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL STRATTON NE 40.15N 101.23W
10/02/2017 M1.00 INCH HITCHCOCK NE TRAINED SPOTTER
&&
TLYNCHLocal storm report, Oct 2, 8:36 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
736 PM MDT MON OCT 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL 5 ESE PARK 39.08N 100.28W
10/02/2017 M1.50 INCH GOVE KS EMERGENCY MNGR
&&
TLYNCHLocal storm report, Oct 2, 8:40 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
740 PM MDT MON OCT 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HEAVY RAIN 3 W GOVE 38.96N 100.55W
10/02/2017 M2.50 INCH GOVE KS TRAINED SPOTTER
THIS RAIN OCCURRED IN A VERY SHORT TIME.
&&
MBULLERLocal storm report, Oct 2, 8:48 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
748 PM MDT MON OCT 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG QUINTER 39.07N 100.23W
10/02/2017 GOVE KS EMERGENCY MNGR
LARGE TREE UPROOTED AND NUMEROUS 4 TO 6 INCH TREE
BRANCHES DOWN ACROSS TOWN.
&&
TLYNCHLocal storm report, Oct 2, 8:56 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
756 PM MDT MON OCT 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM TSTM WND GST QUINTER 39.07N 100.23W
10/02/2017 E75 MPH GOVE KS EMERGENCY MNGR
REPORTS OF UPROOTED TREES AND 4 TO 6 INCH TREE BRANCHES.
&&
TLYNCHThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 7:07 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas, Wallace, Wichita | 38 min |
| Oct 2, 7:16 PM CDT | Tornado Warning | GLD | Gove, Logan | 29 min |
| Oct 2, 7:40 PM CDT | Tornado Warning | GLD | Gove, Sheridan | 35 min |
| Oct 2, 7:52 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Gove, Graham, Logan, Sheridan, Thomas | 38 min |
| Oct 2, 8:00 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 47 min |
| Oct 2, 8:02 PM CDT | Flash Flood Warning | GLD | Gove, Logan, Sheridan, Thomas | 3 hr |
| Oct 2, 8:22 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 26 min |
| Oct 2, 8:32 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Gove, Graham, Logan, Sheridan | 58 min |
| Oct 2, 8:34 PM CDT | Flash Flood Warning | GLD | Gove, Sheridan | 6 hr |
| Oct 2, 9:30 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Logan, Sheridan | 45 min |
| Oct 2, 9:49 PM CDT | Flash Flood Warning | GLD | Graham | 6 hr |
| Oct 2, 10:02 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Sheridan | 43 min |
| Oct 2, 10:13 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 32 min |
| Oct 2, 10:15 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 30 min |
| Oct 2, 10:56 PM CDT | Special Weather Statement | GLD | Sheridan | 34 min |
| Oct 2, 10:59 PM CDT | Special Weather Statement | GLD | Graham | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.